Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Springfield, MO

August 30, 2018Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 30, 2018, 10:26 AM CDT for Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2018, 10:26 AM CDT (15:26 UTC)
Expired
Aug 30, 2018, 4:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 1:30 PM CDTFLASH FLOOD3 Ne Sherman, KSRIVER GAUGE AT LIGHTNING CREEK, 5 MILES SOUTH OF MCCUNE WENT INTO MINOR FLOOD STAGE AT 12.2 FEET.
Aug 30, 3:49 PM CDTFLASH FLOOD1 N Joplin, MOCLOSING LOW WATER BRIDGE JUST TO THE WEST OF NORTH MAIN AND MURPHY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 184 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS53 KSGF 301526
FFWSGF
KSC021-037-MOC011-097-302130-
/O.NEW.KSGF.FF.W.0037.180830T1526Z-180830T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1026 AM CDT THU AUG 30 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...
  Southern Barton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 430 PM CDT Thursday.

* At 1024 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Joplin...                         Pittsburg...
  Carthage...                       Webb City...
  Carl Junction...                  Columbus...
  Galena...                         Oronogo...
  Carterville...                    Duquesne...
  Duenweg...                        Jasper...
  Golden City...                    Cherokee...
  Airport Drive...                  Weir...
  Alba...                           Sherman...
  Scammon...                        Purcell...

This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.

Additional rainfall amounts in excess of two inches are expected 
across the warned area as storms continue to develop and move 
over the same locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3745 9408 3730 9408 3729 9407 3710 9406
      3704 9507 3738 9507 3739 9509 3743 9509

$$

Hatch
2 follow-up statements
105 
WGUS73 KSGF 301636
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1136 AM CDT THU AUG 30 2018

KSC021-037-MOC011-097-302130-
/O.CON.KSGF.FF.W.0037.000000T0000Z-180830T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
1136 AM CDT THU AUG 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
CHEROKEE...SOUTHERN CRAWFORD...SOUTHERN BARTON AND JASPER COUNTIES...

At 1134 AM CDT, Doppler radar indicated additional thunderstorms 
developing west of the warned area. The storms will produce 
additional heavy rain across the warned area. Up to three inches of 
rain have already fallen. Flash flooding is expected to begin 
shortly.

This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.

Additional rainfall amounts of an inch or more are possible in the 
warned area over the next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3745 9408 3730 9408 3729 9407 3710 9406
      3704 9507 3738 9507 3739 9509 3743 9509

$$

Hatch
542 
WGUS73 KSGF 302121
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
421 PM CDT THU AUG 30 2018

KSC021-037-MOC011-097-302130-
/O.EXP.KSGF.FF.W.0037.000000T0000Z-180830T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
421 PM CDT THU AUG 30 2018

...THE FLASH FLOOD WARNING FOR CHEROKEE...SOUTHERN CRAWFORD...
SOUTHERN BARTON AND JASPER COUNTIES WILL EXPIRE AT 430 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any 
remaining road closures. An Areal Flood warning has been issued to 
replaces this warning. 

LAT...LON 3745 9408 3730 9408 3729 9407 3710 9406
      3704 9507 3738 9507 3739 9509 3743 9509

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 5:47 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 30, 5:47 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
547 AM CDT Thu Aug 30 2018

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Thu Aug 30 2018

Complicated short term forecast with the potential for some
excessive rainfall over the area. Water vapor imagery was showing
a shortwave within the westerlies across north central Kansas
shifting eastward. Ahead of the upper wave there was a significant
amounts of moisture with PW values from 1.5 in. to 1.9 in. over
eastern KS/OK and western MO/AR with increasing low level moisture
transport from the south/southwest as low level jet was increasing
to the west. A surface front was currently nearly stationary over
northern AR near the AR/MO border. A flash flood watch was issued
on the previous shift which begins at 4 AM and continues through
today for our western CWA. The shortwave energy will continue to
slowly push eastward and into MO today, while the surface front
will begin to lift north as a warm front. PW values will remain in
the 1.5 to 1.9 in. range across the area which will make any
developing convection fairly efficient rain producers. We are
seeing initial convective development over central Kansas into
northeast Kansas early this morning. CAMS models have this
activity increasing in coverage and eventually shifting into our
CWA towards morning. If enough instability can develop, there will
be a risk of a few stronger storms capable of large hail and
damaging wind in addition to the heavy rain potential. If a
convective complex can form, there should be a push to the
southeast with the convection by late morning into the afternoon.
Will continue with the flash flood watch for today, where training
storms could produce a couple to three inches of rain and some
flooding.

The warm front should lift north of the area by this evening and
into northern MO tonight. The low level jet will again crank up
tonight, with main convection shifting to areas north of the CWA.
Corfidi vectors suggest a south to southeast movement of complex
late tonight into Friday morning, so some of this activity may
make it into our northern CWA before it dissipates.

Convection/cloud cover today should keep temperatures a bit
cooler, with lows tonight on the mild side with the warm front
lifting north of the area and pretty high dew points.

.LONG TERM...(Friday through Wednesday)
Issued at 215 AM CDT Thu Aug 30 2018

Upper ridge will be over the area on Friday with warm front well
north of the area. As a result we should have temperatures back in
the upper 80s to low 90s and heat index values from the mid 90s to
around 101. Organized convection will take a couple of days off
from the region with the upper ridge remaining over the area. An
upper trough will push into the Rockies on Saturday and into the
plains on Sunday, with the upper ridge shifting to more along the
Atlantic coast. While the majority of convection should remain off
to our northwest, some convection will be possible late in the
weekend into early next week.

Similar temperatures and heat index values are expected on
Saturday and then slightly cooler temperatures/heat index values
for Sunday into early next week, but still fairly warm with mid to
upper 80s for highs and heat index values from the low to mid 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 544 AM CDT Thu Aug 30 2018

Convection over east central Kansas will eventually shift into
west central MO and begin to take a more southeasterly trajectory
affecting the terminals after around 14z. There is some IFR
stratus at the onset at BBG. Convection will bring some additional
MVFR/IFR to the area through around 20-21z. VFR conditions are
expected tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 4 PM CDT this afternoon for MOZ066-
     077>079-088>090-093>095-101>104.

KS...Flash Flood Watch until 4 PM CDT this afternoon for KSZ073-097-
     101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Aug 30, 9:03 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
903 AM CDT Thu Aug 30 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
903 AM CDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Showers and thunderstorms containing high rainfall rates are
  possible today over extreme southeast Kansas and far western
  Missouri. A flash flood watch is in effect for these areas
  through this afternoon.

  Scattered strong to severe thunderstorms will be possible into
  this afternoon. Large hail to the size of golfballs and wind
  gusts up to 60 mph will be possible. Severe weather will be
  possible across the Missouri Ozarks and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Much of Labor Day Weekend should be mostly dry. However, a few
  isolated thunderstorms can not be ruled out in some places late
  in the weekend into early next week. Most locations should
  remain dry.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed through this afternoon.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 30, 8:30 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
830 AM CDT THU AUG 30 2018

MOZ090-095-301415-
Greene MO-Christian MO-
830 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 915 AM CDT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms
between Republic and Boaz moving east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Battlefield...
Rogersville...                    Clever...
Sparta...                         Highlandville...
Fremont Hills...                  Oldfield...
Selmore...                        Linden...
Boaz...                           Galloway...

LAT...LON 3696 9334 3699 9334 3699 9346 3710 9348
      3717 9307 3695 9303
TIME...MOT...LOC 1329Z 259DEG 21KT 3705 9340

Runnels
Local storm report, Aug 30, 8:41 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       LOCKWOOD                37.39N 93.95W
08/30/2018  M2.60 INCH       DADE               MO   CO-OP OBSERVER

            2.60 INCHES OF RAIN DURING THE PAST 24HRS.

&&

TEO
Special weather statement, Aug 30, 9:05 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
905 AM CDT THU AUG 30 2018

MOZ078-301445-
Cedar MO-
905 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CEDAR COUNTY UNTIL
945 AM CDT...

At 904 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving east at 30 mph. Additional strong storms will
move into the Cedar Springs area.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  El Dorado Springs...
Stockton...                       Caplinger Mills...
Cedar Springs...                  Arnica...

LAT...LON 3789 9381 3783 9381 3783 9363 3782 9362
      3781 9363 3774 9363 3774 9361 3769 9361
      3766 9379 3790 9405
TIME...MOT...LOC 1404Z 255DEG 24KT 3779 9375

Runnels
Special weather statement, Aug 30, 9:18 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
918 AM CDT THU AUG 30 2018

MOZ090-301500-
Greene MO-
918 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE COUNTY UNTIL
1000 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Springfield, moving east at 30 mph.

This storm will produce nickel size hail and very heavy downpours.

Locations impacted include...
Springfield...                    Republic...
Battlefield...                    Rogersville...
Strafford...                      Brookline...
Turners...                        Galloway...

This includes Interstate 44 between mile markers 70 and 91.

LAT...LON 3710 9324 3710 9344 3724 9341 3734 9308
      3727 9308 3727 9306 3709 9306 3709 9324
TIME...MOT...LOC 1416Z 255DEG 24KT 3717 9329

Runnels
Local storm report, Aug 30, 10:01 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       3 WNW MILO              37.77N 94.36W
08/30/2018  M2.00 INCH       VERNON             MO   PUBLIC

            2 INCHES OF RAIN IN APPROXIMATELY 45 MINUTES
            AS OF 9:30 AM. VIA FACEBOOK POST.

&&

TEO
Special weather statement, Aug 30, 10:06 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
1006 AM CDT THU AUG 30 2018

KSZ097-101-301545-
Cherokee KS-Crawford KS-
1006 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1045 AM CDT...

At 1002 AM CDT, Doppler radar was tracking a cluster of strong
storms extending from Sherman to McCune.  These storms will move
northeast into southern moving eastward Mineral into Cherokee.
Crawford and northern Cherokee Counties. These storms will produce
up to nickel size hail as well as very heavy rain which will lead to
localized flooding.

LAT...LON 3735 9507 3754 9462 3726 9462 3712 9507
TIME...MOT...LOC 1502Z 247DEG 22KT 3729 9497

Runnels

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:08 PM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford21 hr
Aug 30, 7:07 AM CDTSpecial Weather StatementSGFBourbon38 min
Aug 30, 7:54 AM CDTSevere Thunderstorm WarningSGFBourbon51 min
Aug 30, 8:34 AM CDTFlash Flood WarningSGFBourbon6 hr
Aug 30, 10:06 AM CDTSpecial Weather StatementSGFCherokee39 min
Aug 30, 1:05 PM CDTAreal Flood AdvisorySGFCrawford4 hr
Aug 30, 2:20 PM CDTAreal Flood WarningSGFBourbon20 hr
Aug 30, 4:15 PM CDTAreal Flood WarningSGFCherokee, Crawford18 hr
Aug 29, 9:58 PM CDTAreal Flood WarningSGFDouglas, Webster, Wright6 hr
Aug 30, 7:37 AM CDTSpecial Weather StatementSGFChristian23 min
Aug 30, 7:44 AM CDTSevere Thunderstorm WarningSGFChristian, Stone31 min
Aug 30, 7:52 AM CDTSevere Thunderstorm WarningSGFBarry23 min
Aug 30, 8:30 AM CDTSpecial Weather StatementSGFChristian45 min
Aug 30, 8:54 AM CDTSevere Thunderstorm WarningSGFSt. Clair36 min
Aug 30, 9:00 AM CDTSevere Thunderstorm WarningSGFVernon45 min
Aug 30, 9:05 AM CDTSpecial Weather StatementSGFCedar40 min
Aug 30, 9:12 AM CDTAreal Flood AdvisorySGFChristian, Greene, Stone6 hr
Aug 30, 9:18 AM CDTSpecial Weather StatementSGFGreene42 min
Aug 30, 10:04 AM CDTAreal Flood AdvisorySGFBarton, Vernon6 hr
Aug 30, 10:34 AM CDTFlash Flood WarningSGFDade, Greene, Polk6 hr
Aug 30, 10:49 AM CDTSevere Thunderstorm WarningSGFGreene26 min
Aug 30, 11:01 AM CDTFlash Flood WarningSGFChristian, Greene, Lawrence, Stone5 hr
Aug 30, 11:30 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory, Miller, Morgan6 hr
Aug 30, 2:35 PM CDTSpecial Weather StatementSGFJasper, Newton40 min
Aug 30, 3:44 PM CDTSpecial Weather StatementSGFMcDonald46 min

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.